[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Cohen, Michael R. ScD, MS, RPh

Article Content

LOOK-ALIKE NAMES

Dangerous dexa-mess

The Institute for Safe Medication Practices (ISMP) has received multiple reports about mix-ups between dexmedetomidine injection (a sedative) and dexamethasone injection (a corticosteroid). Practitioners seem to be reading the first few letters of the drug name and then succumbing to confirmation bias, the tendency to see what one expects to see. In several events, pharmacy staff selected and prepared an I.V. admixture with one drug when the other was intended. In some cases, an I.V. workflow system and/or bar code scanning verification had not been used. In other cases, the drugs were stored near each other in the pharmacy, removed incorrectly to restock an automated dispensing cabinet (ADC), and placed into the wrong pockets. Nurses have also removed the wrong drug from ADCs via the override function. In most of these incidents, dexmedetomidine was selected and prepared instead of dexamethasone, sometimes for infants or children. Some incidents involved programming dexmedetomidine infusions in smart infusion pumps as dexamethasone due to look-alike product names.

 

A large sedative overdose is possible if dexmedetomidine is administered at a rate that may be appropriate for dexamethasone, which is generally prescribed at a much higher rate. Fortunately, most reported mix-ups were identified before reaching a patient.

 

For safety, use premixed dexmedetomidine, when available, instead of drawing the drug from vials. Where vials must be used, clinicians should employ bar code scanning before I.V. admixture or when selecting and stocking vials in ADCs. ISMP also recommends not storing these drugs near each other in the pharmacy.

 

To help distinguish the drugs, ISMP will recommend the use of tall man letters for dexMEDEtomidine and dexAMETHasone. The ISMP List of Look-Alike Drug Names with Recommended Tall Man Letters will be updated with this change later this year. Access it and the ISMP List of Confused Drug Names at http://www.ismp.org.

 

ENOXAPARIN SYRINGES

Alarming malfunctions can lead to needle sticks

Both the FDA and ISMP have received reports from practitioners and multiple manufacturers about enoxaparin prefilled syringe failures (see photo below) and inadvertent activation of the needle safety mechanism. In 2018, 42 relevant reports were submitted to the FDA Adverse Event Reporting System (FAERS). Additional events of the same nature were reported to ISMP. Of the FAERS reports, all described problems with the syringe safety mechanism, such as the syringe broke apart when engaging the safety mechanism (n = 22); the mechanism did not engage or was difficult to engage (n = 12); and the mechanism engaged too soon (n = 5). Three reports described problems with the safety mechanism but were not specific about the malfunction.

 

Twenty-one events involved needle sticks (multiple cases in some reports), including one after the syringe had been used for a patient with HIV. Three of the events were associated with underdoses, two involved missed doses, and three involved embedded needles: in one case, an X-ray revealed a needle embedded in one patient's abdomen. The events involved both administration by healthcare professionals (n = 23) and patients (n = 19). The problems are not limited to a single strength product or manufacturer. ISMP has asked the FDA to look into the problem further.

  
Figure. When a clini... - Click to enlarge in new windowFigure. When a clinician attempted to engage the safety mechanism on this enoxaparin syringe, the two pieces completely separated from each other.

To prevent injury, nurses and other practitioners handling these syringes should always point the needle end away from themselves and others, including the patient, until the moment of injection and when activating the safety mechanism after injection. If these syringes are dispensed for use in the home, patients should be educated about proper use and disposal. Find out if the company that supplies enoxaparin to your facility offers free patient educational materials and syringe disposal equipment to support safe use.